Pernicious anemia patient needs pain fix for osteoarthritis
DEAR DR. ROACH: I have pernicious anemia. My doctor told me not to take any NSAIDs, including aspirin, because they can cause stomach irritation, and that pernicious anemia raises the risk of stomach cancer to three times the rate of the average person.
I also have osteoarthritis in multiple joints and sometimes have quite a bit of pain. My information on NSAIDs says that transdermal delivery is not good and not recommended. My doctor has not been available since April, and there is not another doctor in his specialty in my area. Is there a form of over-the-counter NSAID useful for those who cannot take them orally? -- B.B.
ANSWER: Pernicious anemia is an autoimmune disease where some of the cells in the stomach are destroyed by the body. These cells are responsible not only for secreting acid, but also to make a small protein called intrinsic factor, which is necessary to absorb vitamin B12 efficiently. As you correctly note, people with pernicious anemia are at higher risk for stomach cancer, as well as some other cancers.
Regular use of NSAIDs, such as ibuprofen and naproxen, is associated with a lower overall risk of stomach cancer. It does not seem likely that the use of NSAIDs in a person with pernicious anemia would further increase the risk of gastric cancer. A related class of drugs to the NSAIDs are the COX-2 inhibitors, such as celecoxib (Celebrex): These have a lower risk of stomach ulcer and may also reduce gastric cancer risk in people. While I would not prescribe them for the purpose of reducing cancer risk without definitive evidence, I would not withhold them from a person who really needs them.
Just a word on transdermal NSAIDs: They do not get in the blood to a high degree, but they can be very useful in people with osteoarthritis, especially for those joints that are not deep: hands, ankles and knees are most amenable to NSAID gels, such as diclofenac, and often worth a try.
DR. ROACH WRITES: Many people have written to me about Guillain-Barre syndrome and the new COVID vaccines. Little specifics are known about this because there has not been much experience with these vaccines over a long period of time. As of this writing, there have been no cases of Guillain-Barre syndrome despite tens of thousands of COVID-19 vaccines given, either during studies or since they were approved for emergency use. The data with influenza vaccines shows no increase in risk beyond what would be expected without an influenza vaccine, and people with a history of Guillain-Barre have taken flu vaccines without recurrence in studies.
In my opinion, the risk from COVID-19 is much, much higher than the risk of Guillain-Barre syndrome, even in people with a history. I recommend all people with a history of GBS discuss the vaccine with their personal physicians, but for my own patients, I see no reason why a person with a history of GBS should avoid any available COVID-19 vaccine.